Iowa, 2022

High Wind in Iowa, February 11, 2022

February 11, 2022 · NWS DMX · 1 event in 1 county or zone

A strong cold front swept across the state with gusty northwest winds behind it. While most of the winds remained between 45 to 55 mph, the Mason City airport did report a wind gust of 61 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong cold front swept across the state with gusty northwest winds behind it. While most of the winds remained between 45 to 55 mph, the Mason City airport did report a wind gust of 61 mph. Winds remained breezy through the afternoon before diminishing in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 11, 5:37 AM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Feb 11, 5:37 AM CST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
537 AM CST Fri Feb 11 2022

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Thursday/
Issued at 359 AM CST Fri Feb 11 2022

Key Messages:
-- Turning colder, windier, snow/rain shower potential today
-- Below zero wind chills Saturday morning
-- Light snow Saturday night/Sunday morning
-- Significant precipitation event likely in region next Wed/Thu

Details: It has been a mild night across central Iowa with 3am
temperatures in the 30s and low 40s. Light rain recently has been
focused over southern Iowa, but will gradually push out of the state
this morning as the first cold front shifts off to the southeast.
Attention will turn to the second, (arctic) cold front that has
recently entered northern South Dakota and central Minnesota. This
front will bring an end to the mild conditions as it drops through
the state with temperatures falling in its wake later this morning
and afternoon as winds from the northwest quicken. Sustained winds
near 30 mph and gusts over 40 mph will be near wind advisory
criteria for several hours mid to late morning into early afternoon
immediately behind the boundary coincident with the strongest
pressure rise and max cold air advection. Given the expected passing
nature of the strongest, potential near advisory winds, have held
off on an advisory for now, but will be monitoring upstream
observations and may need at a minimum a Special Weather Statement.
This cold front will also pose a risk for scattered rain and snow
showers as it steepens low level lapse rates while also bringing an
area of forcing via low level frontogenesis. As the lapse rates
steepen and the column cools, elevated instability is forecast to
develop per NAM, HRRR, and RAP BUFKIT soundings, which would aid in
rain/snow shower development. Further, looking upstream behind the
boundary at the KMVX radar, can see linear streaks of snow showers
so this is being realized. Numerical guidance has been less than
helpful with a consistent enough signal among the high resolution
CAMs to know there will likely be showers generated, but varying in
time and space. Therefore, have a broad area of slight to chance
PoPs dropping through the forecast area this morning into mid-
afternoon. While the snowpack on the ground is not likely blowable,
reduction in visibility for short intervals are possible in the snow
showers. Flash freeze potential remains ambiguous. While air
temperatures are several degrees above freezing with road
temperatures around freezing over northern Iowa at this time, there
has not been any recent precipitation. As the boundary drops into
the state and is expected to create precipitation that will wet
the roads, winds will also be blowing and drying the roadways
after the precipitation ends. So, competing factors are at play
for a clear cut flash freeze. As the snow showers exit the
forecast area this afternoon, will be left with a very cold night
with wind chills below zero statewide. The coldest conditions over
northern Iowa will have wind chills dipping to around or a little
below -20F. Will need to coordinate with neighboring offices once
other headlines fall away later today for potential need for a
wind chill headline. While Saturday's temperatures will be below
normal, high pressure should offer dry conditions and some
sunshine as it passes through the state.

The next potent shortwave trough will drop into the western Great
Lakes with a surface low passing west of Iowa. Strong QG convergence
will pass over Iowa with upper level support in the way of a 110 to
120 knot left exit region of a jet streak moving in from the
northwest. NAM/GFS cross sections show moderate lift within the
dendritic growth zone. The saturation is more pronounced in the
GFS vs the NAM, but the overall signal for snow remains over
portions of northern and central into eastern Iowa. There is also
large ensemble member support as well on the idea, though
placement and timing vary across the 100 members. However, with
this being the third night showing this potential and the
supportive guidance, have included chance PoPs from Saturday
evening into Sunday morning despite dry NBM forecast. This
shortwave quickly moves away from the area with a 1035mb high
pressure following and passing through the state. The next
shortwave trough is already moving into the region from the
Canadian prairies into the western Great Lakes late Sunday
afternoon, but this one is a bit farther northeast than Saturday
night's. This may bring snow into northeastern Iowa and points
northeast. There are a few ensemble members from the GFS and CMC
ensembles that clip our northeastern forecast area; however, have
maintained dry forecast for time being with bulk of guidance
indicating the most likely chances northeast of the area where
forcing is stronger. This will be the last shortwave in the this
parade of shortwaves in the northwesterly flow as ridging moves
across the area on Monday into Tuesday. In the meantime, a strong
shortwave trough will dive down from the offshore waters of the
Pacific Northwest into Baja California/northwestern Mexico. This
will allow our flow to become from the southwest yielding milder
conditions with the Gulf of Mexico moisture source opening up. At
the same time, low pressure over Hudson Bay associated with a
trough will bring a cold front southward and this will set up a
baroclinic zone somewhere in the region. As the shortwave trough
over the Mexico lifts northeastward over the southern Plains,
surface low pressure will develop and ride along the baroclinic
boundary with an expansive area of precipitation expected from
the southern and central Plains eastward into the middle and
southern Mississippi and parts of the Ohio and Tennessee River
Valleys later Wednesday into Thursday. 12z extreme forecast index
has a growing consensus among ECMWF ensemble members in higher end
QPF relative to the 20 year model climatology. While the shift of
tails contour is displaced to the northwest of this consensus
area, it is indicating that members are forecasting an event
greater than the 99th percentile of the model's climatology. In
other words, an anomalous event compared to the model climate.
The placement of the baroclinic zone will dictate precipitation
types and impacts. Accumulating snow could occur, but warmer
conditions could yield impacts as rain falling on top of frozen
ground would mean runoff and melting of snowpack. This could spell
trouble for waterways that are ice covered. All this said,
messaging at this point is focused on a likely significant
precipitation event in the region, but details on precipitation
type, amounts, and impacts are less certain.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 537 AM CST Fri Feb 11 2022

As a cold front drops through the state this morning, winds from
the west-northwest will become from the northwest, increase, and
gust over 30 knots. This front will also bring MVFR ceilings to
the terminals from north to south through the day. Scattered
mainly snow showers may accompany the front and have VCSH over
the northern terminals for this possibility, which may need to be
expanded to DSM/OTM later. If the snow showers do occur,
visibility restrictions would likely occur when the snow is
combined with the wind and will need to amend as necessary.
Precipitation ends this afternoon with the MVFR stratus lingering
through much of the remainder of the period as gusty winds
gradually decrease overnight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Feb 11, 4:14 AM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
414 AM CST Fri Feb 11 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-121015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
414 AM CST Fri Feb 11 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Light rain and light wintry mixes are possible this morning across
the north, and will move further south through the afternoon.
Accumulations are expected to be very little if any at all. Some
roads and bridges may become slick.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Cold wind chills are expected early Saturday morning.

Light snow is possible late Saturday into Sunday. Accumulations
less than one inch possible.

A strong system is expected to move across the Midwest in the
middle of next week, which could bring active weather to the area
Wednesday and Thursday. More details will be known at a later
time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

Krull

In the hours before

Special weather statement, Feb 11, 5:49 AM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
549 AM CST Fri Feb 11 2022

IAZ004>007-015>017-111500-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, and Clear Lake
549 AM CST Fri Feb 11 2022

...Rapidly falling temperatures may result in icy spots on
roadways this morning...

While temperatures are several degrees above freezing before
sunrise, a strong cold front will move into northern Iowa early
this morning resulting in rapidly falling temperatures. This
combined with any lingering wet pavement from last evening's
precipitation could quickly freeze as Iowa DOT road temperatures
are already near freezing. Thus, icy and slick spots could
develop, particularly on untreated roadways and overpasses.

In addition, strong, gusty winds will develop with sustained
winds of 20 to around 30 mph with wind gusts in excess of 40 mph
possible. These winds combined with the possibility of scattered
snow showers may bring short intervals of reduced visibility.

If traveling this morning, be prepared for changing driving
conditions and cross winds.

Ansorge
Special weather statement, Feb 11, 9:11 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Des Moines IA
911 AM CST Fri Feb 11 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-111830-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton,
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake,
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy,
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley,
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo,
Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames,
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon,
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee,
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk,
Carlisle, Pella, Knoxville, and Oskaloosa
911 AM CST Fri Feb 11 2022

...Gusty winds with rapidly falling temperatures expected through
early afternoon...

A cold front has moved into northern Iowa early this morning and
will move into southern portions of the state through the early
afternoon. Observations across northern and northwest Iowa are
showing sustained northwest winds of 25 to 35 mph, with a few
gusts over 40 mph. These winds will gradually move into central
Iowa later this morning as the cold front pushes farther south.
These winds combined with the possibility of scattered snow
showers may bring short intervals of reduced visibility.

In addition to gusty winds, rapidly falling temperatures have
caused temperatures to fall below freezing in northern Iowa, but
temperatures are several degrees above freezing in central and
southern portions of the state. This combined with any lingering
wet pavement from last evening's precipitation could quickly
freeze. Icy and slick spots could develop, particularly on
untreated roadways and overpasses.

If traveling this morning, be prepared for changing driving
conditions and cross winds.

Viken/MF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cerro Gordo

When
February 11, 9:35 AM CST
Where
Cerro Gordo forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004851.